I am waiting for the parathyroid scan next week. The doctor says that many of my symptoms don't match up, so of course I am fearing the worst. Do any of these symptoms ring a bell with any of you: severe weight loss, feel full easily, indigestion, gas, chest pain (radiates from spine in between shoulders), pain in the bottom of feet, dry thin loose skin, hands swell and turn (grayish blue or reddish purple depending on my activity), jaw pain. These were all labeled "not Hashimoto's" symptoms by my endo (especially since my levels look beautiful FT3 3.1 (2.3-4.2) FT4 1.3 (.8-1.8) TSH 1.6 (.4-4.5)). Reverse T3 was a little high 27 (7-24) and once again calcium was high. The fact that my symptoms don't fit worries me because those weird symptoms, that pretty much have me off of my feet and "hanging in there" all day sound a lot like cancer type symptoms. I know there is a higher risk of lymphoma with Hashimoto's, but my doctors say my lymph nodes aren't large enough to concern them. Anyone experiencing these weird symptoms?
These are my symptoms: pain on standing/walking (pressure applied to the soles of my feet) - hypothyroidism; swelled fingers that swell further if i open a lid jar for example - hypothyroidism; enlarged lymph nodes - hyperthyroidism; mild jaw pain - TMJ dysfunction; lost 5kg in a month - hyperthyroidism, chest pain - B12 deficiency/hypothyroidism; feeling full quickly - gastroparesis (hypothyroidism); dry skin that cannot be pinched due to myxedema - hypothyroidism.
The only condition that comes to mind with swelling fingers that changes colour is Raynaud's Phenomenon. Secondary Raynaud's Phenomenon is associated with an underlying disease but especially connective tissues disorders.
There are many causes of gastroparesis including diabetes (most common cause), infections, hypothyroidism, connective tissue disorders, autoimmune conditions, neuromuscular diseases, idiopathic (unknown) causes, psychological conditions, eating disorders, certain cancers, radiation treatment, chemotherapy, surgery of the upper intestinal tract.
Symptoms of gastroparesis can include:
Heartburn or GERD
Vomiting undigested food
Early satiety (feeling full quickly)
Poor appetite and weight loss
Poor blood sugar control
Thank you so much for your reply! It helped ease my mind a bit. I have all the other more traditional hypo and hyper symptoms, but those few listed above were the ones that she said didn't sound related. It's nice to know that it could be related and not lymphoma on top of all of this mess. I have had many blood tests run by a reputable rheumatologist and he has ruled out Raynaud's, Lupus, RA, and MS. I guess this weird color distortion in my hands might very well be related to hypo/hyper thyroid issues, as well. Also, my skin condition is the exact opposite of myxedema. My skin is dry and very thin and pliable... pretty much like thin bread dough. When pinched it takes a while to flatten back out, much like someone who is dehydrated, but I'm thirsty all the time and drink A LOT of water.
Skin turgor [skin's ability to change shape and return to normal (elasticity)] causes listed include decreased fluid intake, dehydration (moderate to severe), diarrhea, diabetes, extreme weight loss, heat stroke (excessive sweating without enough fluid intake), vomiting. Connective tissue disorders scleroderma and Ehlers-Danlos syndrome also affect skin elasticity.
"Hypercalcemia causes the kidneys to make too much urine. This loss of fluid may lead to dehydration, which causes the following symptoms:
Little or no sweating.
Dark yellow urine.
Poor elasticity (skin does not spring back in place when pulled up and released)."
Mild hypercalcemia is classed as 10.5-11.9 mg/dl. There may be few or no symptoms at this levels or so it states on various medical websites. The most common causes of hypercalcemia are hyperparathyroidism and cancer (breast, lung, head and neck, and kidney are frequently associated). Higher calcium and lower phosphate levels may suggest primary hyperparathyroidism.
I have hyperparathyroidism. I am often dehydrated, have polyuria and sometimes I have to drink quickly a lot of water. I am also sometimes freezing, it is difficult to warm up. I have got atrial fibrillation three times.
Nowadays I have upper abdominal pain, gas in stomach, bloating, possibly GERD, sometimes insomnia. My ionized Ca is not very high. PTH is higher than normal.
PTH has been steadily going up for the past 3 months, but always within range. My last result was 38 (10-60) and calcium is consistently high 10.8 (8.6-10.2). Not very high, but my endo said that high blood calcium is not normal. She also said that if my blood calcium is consistently high that my PTH should be compensating by going down, not up. I was also told by my PCP that my ionized calcium is normal, but I don't know when that result was taken, nor what the result and range was. Did you have the parathyroid scan?
Yes I ordered a parathyroid scan myself. According to the result I may have hyperplasia in my right lower parathryoid. They said that there may be some hypeplasia in all parathyroids, if one parathyroid has it. I have no treatment, no opration will be made. I am wondering whether my symptoms result from the hyperparathyroidism. Doctors say that they do not.
An Endo told me to increase vitamin D. Now my ionized calcium (this is more accurate than total Ca) is a little below the upper limit. Previously it has often been over the upper limit. My total calcium has never been above the upper limit.
Your PTH is still normal. In hyperparathyroidism, PTH can be normal (but calcium high). Has vitamin D been measured for you. Vit D deficiency can cause PTH to go up, but then calcium is normal or low, not high. Different persons may have different set points for being D-vit deficient. So even normal calcium may trigger PTH to rise in order to increase serum calcium. If vitamin D supplement is taken, then PTH will decrease (and possibly higher calcium too). Primary hyperprathyroidism and deficiency of vitamin D may occur simultaneously.
The increase of my vitamin D intake possibly lowered my PTH (and calcium), but I could not tolerate higher vit D intake. I am taking 50 micrograms, not 75 or 100. I do not know that the decrease of PTH and ionized calcium was absolutely caused by vitamin D. My PTH and ionized calcium have varied much. Although doctors say that they do not vary very abruptly, I have some fear that they do, and cause some symptoms, eg. trembling and thirst.
Have you any granulomatous diseases, which can increase calcium. I have sometimes had my ACE and lysozyme above the reference. Thes ecould indicate granulomatous disease. I do have chronic sinusitis, but this may not (?) be granulomatousYou may not be hyperthyroid (which also could cause hypercalcemia). Calcium and PTH should be measured several times in order to see how they behave.
It is good that you will have the prathyroid scan. If it is positive, then hyperparathyroidism is clear. Please tell us what the result is.
I will have the other scan done at the end of April, due to the fact that I recently had a neck/chest CT scan. Can't have too many scans done within a certain period. I'm curious about the granulomatous disease that you mentioned as I, too have chronic sinusitis. I have never had ACE and lysozyme measured. I am both hyperthyroid and hypothyroid. TPOab>1000, Tgab 1843, TSI positive. The vitamin D, puts me in a dilemma. Yes I am on the low end of vitamin D, however, there have been many studies where vit D supplementation can make symptoms of Hashi and Grave's worse. I started taking it this week to see if it would make a difference and my muscle spasms and lower back pain have gotten worse. It could just be a coincidence though.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.